Heat, Alexander
- When
- August 15, 12:00 PM CST to August 16, 4:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- ASOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
A large and strong high in the upper levels of the atmosphere brought a resurgence of triple digit heat. Heat indices again topped 105 degrees on a couple of afternoons.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A large and strong high in the upper levels of the atmosphere brought a resurgence of triple digit heat. Heat indices again topped 105 degrees on a couple of afternoons. This resurgence of heat was part of a longer term heat wave that lasted nearly all of August. At Carbondale, the preliminary August average temperature at the airport was 82.1 degrees. Using historical records from the Carbondale sewage plant, this ranked as the fourth warmest August on record. A streak of 21 consecutive days of highs of at least 90 degrees ended on August 19.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 15, 2:50 AM CST, 9 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 350 AM CDT WED AUG 15 2007 .DISCUSSION... MAIN CONCERNS FOR THIS FORECAST CONTINUE TO BE EXTENT OF THE HEAT THE NEXT 2-3 DAYS...AND WHEN AND WHERE TO PLACE LOW POPS THROUGH THURSDAY NIGHT. NO MCS THREATENING THE AREA TONIGHT...JUST SOME SCATTERED ELEVATED CONVECTION MOVING EASTWARD THROUGH CENTRAL ILLINOIS...WHICH SHOULD NOT EFFECT THE AREA. SHOULD SEE ANOTHER SUNNY AND HOT DAY TODAY. THE GFS AND NAM BOTH INDICATE CONSIDERABLE WARMING IN THE LOW-LEVELS COMPARED TO THE UPPER 90S WE HAD YESTERDAY. CONSENSUS GUIDANCE HAS ALL LOCATIONS IN THE TRIPLE DIGITS AND SEE NO REASON TO NOT GO WITH IT. THE MAV AND MET CONTINUE TO HAVE THEIR RELATIVE BIASES...BUT THEY ARE PRETTY CLOSE TODAY. WILL FORECAST RECORD TEMPERATURES AT EVV AND PAH TODAY. CONSIDERABLE UNCERTAINTY EXISTS IN DEWPOINT TRENDS TODAY. WITH SOUTHWEST LOW-LEVEL FLOW DEVELOPING THROUGHOUT THE AREA...THERE SHOULD BE LESS MIXING OUT OF MOISTURE THIS AFTERNOON...COMPARED TO THE PREVIOUS SEVERAL AFTERNOONS. HOWEVER...GUIDANCE RANGES FROM THE LIKELY TOO DRY MAV...TO THE DEFINITELY TOO WET MET. GENERALLY FOLLOWED THE MAV THROUGH TONIGHT...BUT TRIED TO SMOOTH OUT SOME OF ITS DRY BULLS-EYES...MAINLY OVER SOUTHERN ILLINOIS. HEAT INDICES WILL JUST REACH TRIPLE DIGITS...BUT NOT BE HIGHER THAN THE TEMPERATURES THIS AFTERNOON. THE NAM SOUNDINGS IN THE NORTH INDICATE SOME POTENTIAL FOR VERY HIGH-BASED CONVECTION THIS AFTERNOON...WHILE THE GFS CONTINUES TO BE MORE STABLE. WILL LEAVE THE SMALL BARELY MENTIONABLE POP IN THE FAR NORTHEAST FOR THIS AFTERNOON. FOR TONIGHT WILL LEAVE A SLIVER OF A SLIGHT CHANCE POP ALONG INTERSTATE 64...BUT COULD PROBABLY HAVE PULLED IT COMPLETELY. AS IT IS...WE HAVE A NICE POP GRID THROUGH THE REGION. GENERALLY FAVORED THE COOLER MAV GUIDANCE FOR LOWS TONIGHT...HOWEVER IT SHOULD STILL BE MILD WITH LOWS IN THE LOWER 70S IN MOST PLACES. THE 00Z GFS HAS A RATHER BIZARRE SURFACE SOLUTION WITH THE FRONT ON THURSDAY/THURSDAY NIGHT. IT DEVELOPS A SURFACE LOW JUST EAST OF THE AREA IN THE AFTERNOON...WITH A TROUGH CUTTING DOWN ALONG THE OHIO RIVER AT 00Z FRIDAY. IT WASHES THIS THING OUT IN THE EVENING AND BRINGS THE WEAK FRONT HALF WAY INTO THE AREA BY 12Z. THE 03Z SREF IS NOT FAR OFF ON THE REAL FRONT TIMING/LOCATION...BUT IT HAS NO CLUE ABOUT THE LEAD TROUGH. THE NAM IS FASTER AND MORE PROGRESSIVE...BRINGING THE FRONT WELL SOUTH OF THE AREA BY 12Z FRIDAY. GENERALLY FOLLOWED THE GFS/MAV TIMING...WITHOUT THE LEAD LOW/TROUGH...WHICH SHOULD ALLOW FOR GOOD WARMING ACROSS THE ENTIRE AREA AGAIN ON THURSDAY WITH THE MAV GUIDANCE AND EVEN THE MET IN SOME LOCATIONS SHOWING AROUND 100. GIVEN THE LOW-LEVEL TEMPERATURE FORECAST OF THE NAM AND GFS...SEE NO REASON THAT WE WONT REACH 100 IN MOST LOCATIONS AGAIN. GENERALLY STAYED CLOSE TO THE HOT MAV. HEAT INDICES WILL FLIRT WITH 105...BUT WILL JUST HEADLINE THEM...AND FOREGO AN ADVISORY FOR NOW. ONLY HOPE FOR CONVECTION THURSDAY WILL BE JUST SOUTH OF THE FRONT LATE IN THE FAR NORTH. DECIDED TO KEEP A 20 POP ALL DAY IN THE NORTH ONLY...AND OVER THE ENTIRE AREA THURSDAY NIGHT. SOUNDINGS ARE NOT IMPRESSIVE AT ALL. HOWEVER...GIVEN THE EXTREMELY HIGH BASES EXPECTED...CANNOT RULE OUT AN ISOLATED WIND PRODUCER. THE GFS SOLUTION HOLDS THE FRONT UP ACROSS SOUTHEAST MISSOURI FRIDAY...AND THEN LIFTS IT BACK ACROSS THE AREA AS A WARM FRONT FRIDAY NIGHT AND SATURDAY. WOULD NOT BE SURPRISED IF THIS IS THE RIGHT IDEA...SO PUSHED THE WIND...TEMPERATURE AND DEWPOINT FORECAST TOWARD THIS SOLUTION. HOWEVER...KEPT THE FORECAST DRY FOR NOW...AND WILL WAIT UNTIL WE SEE MORE SUPPORT FROM OTHER MODELS TO ADD IN POPS. IF THE GFS IS RIGHT FRIDAY NIGHT AND SATURDAY COULD BE RATHER NOISY IN SOME SPOTS. KEPT HIGHS ON FRIDAY IN THE MID AND UPPER 90S...AS THE GFS-BASED MAV GUIDANCE IS WARMER AND LOOKS GOOD. IF THIS FRONT IS LIKE THE LAST ONE WE WILL CONTINUE TO BE RATHER HOT...JUST NOT TRIPLE DIGIT HOT. FEW CHANGES MADE BEYOND SATURDAY. && .AVIATION... AFTER SOME AREAS OF FOG (3-5SM WITH LOCAL 1SM POSSIBLE)BETWEEN 09Z AND 13Z...SKC-SCT250 EXPECTED THROUGH THE DAY WITH LITTLE IF ANY CU DEVELOPMENT. SOUTHWEST WINDS AT 4 TO 8 KTS TODAY WILL GO CALM AGAIN TONIGHT...LIKELY LEADING TO 3-5SM BR IN SOME AREAS. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SHORT TERM...DRS LONG TERM....DRS AVIATION...RST
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 433 AM CDT WED AUG 15 2007 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-161000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 433 AM CDT WED AUG 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF TEMPERATURES AT OR ABOVE 100 AND MODEST HUMIDITY THIS AFTERNOON WILL CREATE HEAT INDEX VALUES BETWEEN 100 AND 105 THROUGHOUT THE QUAD STATE. THE HEAT...LOW RELATIVE HUMIDITY AND VERY DRY VEGETATION WILL RESULT IN AN ELEVATED FIRE DANGER ACROSS THE REGION THIS AFTERNOON. A SMALL CHANCE OF THUNDERSTORMS IS FORECAST GENERALLY ALONG THE INTERSTATE 64 CORRIDOR THIS AFTERNOON AND TONIGHT. AN ISOLATED STORM MAY BE STRONG ENOUGH TO BRIEFLY PRODUCE DAMAGING WINDS THIS AFTERNOON OR EARLY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE COMBINATION OF HEAT AND HUMIDITY WILL CREATE HEAT INDEX VALUES BETWEEN 100 AND 105 THROUGHOUT THE QUAD STATE THURSDAY AFTERNOON. IN ADDITION...THE HEAT...LOW RELATIVE HUMIDITY AND VERY DRY VEGETATION WILL RESULT IN AN ELEVATED FIRE DANGER ACROSS THE REGION THURSDAY AFTERNOON. A SMALL CHANCE OF THUNDERSTORMS IS FORECAST ACROSS THE NORTHERN HALF OF THE QUAD STATE THURSDAY...AND ACROSS THE ENTIRE AREA THURSDAY NIGHT...AS A WEAK COLD FRONT MOVES THROUGH THE REGION. A STRAY STORM MAY BRIEFLY PULSE UP AND PRODUCE SOME DAMAGING WINDS IN THE AFTERNOON OR EVENING...ESPECIALLY IN THE EVANSVILLE TRI STATE AREA. SMALL CHANCES OF THUNDERSTORMS ARE ALSO FORECAST FOR SATURDAY NIGHT THROUGH TUESDAY OVER THE ENTIRE REGION. AT THIS TIME...THE PRIMARY THREAT FROM THE STORMS APPEARS TO BE LOCALLY HEAVY RAINFALL...AS A MORE TROPICAL AIRMASS TRIES TO SPREAD INTO THE QUAD STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DRS
The national radar mosaic for the moment the first event began.
19 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48777, 48778, 48779, 48780, 48781, 48782, 48783, 48784, 48785, 48786, 48787, 48788, 48789, 48790, 48791, 48792, 48793, 48794, 48795.